Alert archive / Kentucky / River Flood Warnings in 2020

River Flood Warning 35, NWS Louisville, KY

June 28, 2020Ohio County, Kentucky

NWS Louisville, KY issued this river flood warning at Jun 28, 2020, 12:41 PM CDT for Ohio County, Kentucky. It took effect at Jun 28, 2020, 5:10 PM CDT. It was in force for 67 hr.

The area

The counties it named.

The facts

Issued
Jun 28, 2020, 12:41 PM CDT (17:41 UTC)
In effect from
Jun 28, 2020, 5:10 PM CDT
Expired
Jul 1, 2020, 12:30 PM CDT
In force
67 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
Minor

County Ohio County, KY

The radar

The Ft Campbell radar (KHPX), 91 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rough River near Dundee (DUNK2).

Action stage
23 ft
Minor stage
25 ft
Moderate stage
28 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03319000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this river flood warning went out at Jun 28, 7:46 AM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 28, 7:46 AM CDT, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
846 AM EDT Sun Jun 28 2020

.Forecast Update...
Issued at 845 AM EDT Sun Jun 28 2020

A Flash Flood Warning is now in effect for Ohio County, southern
Breckinridge County, and western Grayson County. A WNW to ESE band
of deep convection, oriented parallel to the mean storm motion, will
continue streaming across portions of central KY. MRMS QPE estimates
1.50-2.50 inches of rain have fallen just over the past hour across
the northern half of Ohio County and into Breckinridge and Grayson.
An additional 2-4 inches of rain is very possible over the next two
hours. Flash flooding is imminent in that area. Localized
significant flash flooding is possible.

Based on current storm motion and trajectory, further downstream
areas that could also see flash flooding include: the rest of
Grayson County, southern Hardin County, Butler County, Edmonson
County, and Hart County. Other surrounding counties could see
flooding issues as well depending on convection trends this
afternoon.

Issued at 617 AM EDT Sun Jun 28 2020

...Flash Flooding Likely For Portions of Central Kentucky This
Morning And Early Afternoon...

Flash flood threat is expected to substantially increase within the
next several hours this morning for portions of central KY. Regional
radars are picking up on a WNW to ESE band of precipitation that is
currently over southern IL. This will migrate into central KY around
12z and persist for several hours. Latest HRRR runs indicate swaths
of 2"-4" with isolated higher amounts of rain with this band by
early afternoon, which doesn't seem too unreasonable considering how
heavy rain efficient these storms are.

&&

.Short Term...(Today and tonight)
Issued at 244 AM EDT Sun Jun 28 2020

Mostly quiet at 244am EDT this morning, but the dry and calm
conditions will quickly shift to wet and stormy here shortly.
Regional radars reveal the next wave of precipitation currently over
southern IL and western KY pushing eastward this morning. Moisture
convergence within the 800-700mb layer should help to initiate
additional convection behind this wave later this morning in western
KY, which will eventually end up in our area. Several high-res
models pick up on a narrow area of storm development where this
convergence occurs, though slightly differ on where this band may
set up. In general, it still looks like much of central KY should
see these showers and storms. Storm motions would support a
training/flash flood threat, so the flash flood watch continues to
remain warranted. Have expanded it a bit farther south to account
for some of the uncertainties where the heaviest rain bands may set
up.

There is low confidence in how the afternoon may unfold, and will
largely depend on how the morning convection evolves. The best
moisture convergence will be across s-central KY, so think PoPs
should remain high through the day. As you get closer to the I-64
corridor, leftover boundaries from the morning convection (outflow,
differential heating, etc) may serve as a focus for new development.
Westerly low-level flow will help to advect in slightly more
unstable air, despite the widespread clouds that will likely be in
place. As a result, we could see enough destabilization to also have
a severe threat, which would be heightened by any clearing and/or
surface heating we can achieve. Main threats with the strong to
severe storms will be gusty winds, though small hail will also be
possible. Torrential rainfall is almost a certainty in thunderstorms
with PWATs around 2".

Tonight, the 800-700mb moisture convergence zone will become more NW
to SE oriented. Winds in this layer will increase in strength and
resulting convergence will aid in new storm initiation after 00-03z.
High-res models are in fairly good agreement with the redevelopment
of storms along this convergence zone/boundary, though vary on its
exact placement. In any case, this setup is concerning, as it has
the potential to drop several inches of rain over a large, narrow
swath by the time we get to sunrise Monday morning. Would not be
surprised to see 48 hour totals (ending Monday morning) for a few
locations exceed 5" of rain. Have extended the flash flood watch in
time through 15z Monday morning given that precipitation could still
be ongoing past sunrise Monday morning. The flash flood watch may
also need to be expanded northward to account for this
precipitation, but will not be done at this time given low
confidence in where the convergence zone will set up.

.Long Term...(Monday through Saturday)
Issued at 230 AM EDT Sun Jun 28 2020

Very unsettled pattern is setting up as we go through the long term.
An amplified ridge sets up from the Gulf of Mexico, north through
the Great Lake into western Ontario setting up an omega-blocking
pattern with upper lows on either side of the ridge. One cut-off low
over New England and the other across the Intermountain West. At the
surface, a stalled boundary stretching from Iowa across the Ohio
Valley along the Ohio River back into WV. This boundary will meander
across the region through the middle of the week and looks to be the
focus for showers and storms each day as we remain warm and very
humid. There could also be times of MCS embedded in the NW flow
across the region. Dew Points through the period remain in the upper
60s to even mid 70s. Threat of strong to potentially isolated severe
storms could be present each day with gusty winds, small hail and
torrential rain leading to isolated flash flood threat thanks to
high PWATS of 1.6" to 1.9" through at least Thursday.

The other challenge will be the timing and location of embedded
vortmax in the mid-level flow providing rounds of convection, but
trying to pinpoint their location and timing this far out is
challenging to say the least so will keep PoP chances in the
forecast through the 7 day leading into the 4th of July holiday.

&&

.Aviation...(12Z TAF Issuance)
Issued at 637 AM EDT Sun Jun 28 2020

Widespread showers and thunderstorms are currently impacting the
region. Seeing some visibility reductions in the heavier showers and
stronger storms. Cigs have also began to come down to MVFR levels as
low level stratus moves in from the southwest.

Expect most of the morning hours to remain wet and unsettled, but we
should begin to see some drying in some areas by the afternoon
hours, particularly near and north of the I-64 corridor. New
development of showers and storms may keep the dry period brief, but
confidence in where this redevelopment occurs remains low. The
storms that form this afternoon and early evening would be capable
of gusty and erratic winds.

Overnight hours remain complicated. Models depict a narrow axis of
showers and storms developing after sunset, but vary on where it
will set up. Should this narrow axis of showers/storms set up over a
TAF site, would anticipate multiple hours of poor cigs/vis. This
will likely persist through sunrise tomorrow morning.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through Monday morning for INZ089.

KY...Flash Flood Watch through Monday morning for KYZ023>029-045>047-
     053>057-061>067-071-073>078-081-082.

&&

Update...EBW/DM
Short Term...DM
Long Term...BTN
Aviation...DM
Hazardous weather outlook, Jun 28, 2:03 AM CDT, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
303 AM EDT Sun Jun 28 2020

INZ076>079-083-084-090>092-KYZ030>043-048-049-070-072-290715-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Harrison-Floyd-
Clark-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Jessamine-Logan-Simpson-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Corydon, New Albany, Jeffersonville, Louisville, La Grange,
Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown,
Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris,
Carlisle, Nicholasville, Winchester, Russellville, Franklin,
and Providence
303 AM EDT Sun Jun 28 2020 /203 AM CDT Sun Jun 28 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Tropical air in place will combine with a slow-moving boundary in
the region to cause several waves of storms today and tonight. Areas
that see repeated thunderstorms could see some flash flooding.

Additionally, some storms could become strong to severe this
afternoon and evening. The main threats with these storms will be
gusty winds. Small hail will also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Shower and thunderstorm chances will continue into early next week.
Gusty winds will be the main threats with thunderstorms, but
small hail will also be possible. Localized flash flooding will be
possible in areas where thunderstorms repeatedly occur.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any instances of flooding the next couple
of days as well any stronger wind gusts or damage.

INZ089-KYZ023>029-045>047-053>057-061>067-071-073>078-081-082-290715-
Perry-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Nelson-
Washington-Mercer-Larue-Marion-Boyle-Garrard-Madison-Butler-Edmonson-
Hart-Green-Taylor-Casey-Lincoln-Warren-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
Including the cities of Tell City, Lewisport, Hawesville,
Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown,
Shepherdsville, Bardstown, Springfield, Harrodsburg, Hodgenville,
Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville,
Horse Cave, Greensburg, Campbellsville, Liberty, Stanford,
Bowling Green, Scottsville, Glasgow, Tompkinsville, Edmonton,
Columbia, Jamestown, Burkesville, and Albany
303 AM EDT Sun Jun 28 2020 /203 AM CDT Sun Jun 28 2020/

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Tropical air in place will combine with a slow-moving boundary in
the region to cause several waves of storms today and tonight. Areas
that receive these rains could see some flash flooding, and a Flash
Flood Watch is in effect.

Additionally, some storms could become strong to severe this
afternoon and evening. The main threats with these storms will be
gusty winds. Small hail will also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Shower and thunderstorm chances will continue into early next week.
Gusty winds will be the main threats with thunderstorms, but
small hail will also be possible. Localized flash flooding will be
possible in areas where thunderstorms repeatedly occur.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any instances of flooding the next couple
of days as well any stronger wind gusts or damage.

DM/BTN

In the hours before

Local storm report, Jun 28, 10:42 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1142 AM EDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      BEAVER DAM              37.41N 86.88W
06/28/2020                   OHIO               KY   911 CALL CENTER

            THREE CARS STALLED OUT IN WATER OVER ROADWAY
            IN BEAVER DAM. SEVERAL BASEMENTS FLOODED.

&&

JML
Local storm report, Jun 28, 10:44 AM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1144 AM EDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 AM     FLASH FLOOD      LEITCHFIELD             37.48N 86.29W
06/28/2020                   GRAYSON            KY   911 CALL CENTER

            NUMEROUS REPORTS OF FLOODING ACROSS ENTIRE
            COUNTY. VEHICLE STALLED IN FLOODED ROADWAY
            IN LEITCHFIELD. WESTERN KENTUCKY PARKWAY
            REPORTS OF FLOODING.

&&

JML
Special weather statement, Jun 28, 11:17 AM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Louisville KY
1117 AM CDT Sun Jun 28 2020

KYZ061-070-071-281700-
Warren-Logan-Butler-
1117 AM CDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LOGAN...
SOUTHWESTERN BUTLER AND NORTHWESTERN WARREN COUNTIES...

At 1116 AM CDT, a strong thunderstorm was located 9 miles south of
Morgantown, moving southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bowling Green, Crestmoor, Memphis Junction, South Hill, Barren River,
Dimple, Leetown, Davis Crossroads, Benleo and Rockland.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3706 8686 3720 8680 3712 8637 3688 8647
TIME...MOT...LOC 1616Z 294DEG 27KT 3710 8674

EBW
Special weather statement, Jun 28, 12:04 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Louisville KY
1204 PM CDT Sun Jun 28 2020

KYZ061-071-281730-
Warren-Butler-
1204 PM CDT Sun Jun 28 2020

...STRONG STORMS WITH HEAVY RAIN AND GUSTY WINDS NEAR AND WEST OF
BOWLING GREEN...

At 1203 PM CDT, a strong thunderstorm was located 8 miles south of
Morgantown, moving southeast at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bowling Green, Plum Springs, Crestmoor, Memphis Junction, Mount
Victor, Barren River, Dimple, Girkin, Benleo, and Rockland.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3709 8676 3717 8670 3711 8632 3689 8643
TIME...MOT...LOC 1703Z 293DEG 28KT 3711 8666

13
Special weather statement, Jun 28, 12:08 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Louisville KY
1208 PM CDT Sun Jun 28 2020

KYZ081-082-281730-
Cumberland-Clinton-
1208 PM CDT Sun Jun 28 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CLINTON
AND SOUTH CENTRAL CUMBERLAND COUNTIES...

At 1207 PM CDT, radar indicated strong thunderstorms from 8 miles
south of Burkesville to 6 miles northeast of Celina. Movement was
east at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Peytonsburg and Ashlock.

Dale Hollow Lake may also be affected by these storms.

Torrential rainfall is also occurring, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

LAT...LON 3664 8545 3668 8541 3664 8515 3663 8515
      3663 8527 3662 8544
TIME...MOT...LOC 1707Z 278DEG 22KT 3666 8539 3661 8541

13
Special weather statement, Jun 28, 12:29 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Louisville KY
1229 PM CDT Sun Jun 28 2020

KYZ061-070-071-281800-
Warren-Logan-Butler-
1229 PM CDT Sun Jun 28 2020

...STRONG STORMS WITH HEAVY RAIN AND GUSTY WINDS NEAR AND WEST OF
BOWLING GREEN...

At 1228 PM CDT, radar indicated strong thunderstorms from 7 miles
southwest of Dunmor to Bowling Green. Movement was southeast at 25
mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Bowling Green, Russellville, Plum Springs, Crestmoor, Memphis
Junction, Mount Victor, Anderson, Auburn, Lewisburg, and Insco.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3703 8706 3704 8705 3705 8641 3695 8616
      3692 8618 3693 8621 3690 8621 3691 8622
      3690 8624 3689 8627 3687 8626 3686 8629
      3685 8660 3688 8661 3688 8663 3685 8668
      3685 8696 3691 8706
TIME...MOT...LOC 1728Z 299DEG 20KT 3701 8711 3702 8643

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:24 PM CDTFlash Flood WatchLMKAdair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more3 days
Jun 27, 8:04 PM CDTSpecial Weather StatementLMKBreckinridge26 min
Jun 27, 8:46 PM CDTAreal Flood AdvisoryLMKBreckinridge, Grayson, Hancock, Hardin, Ohio3 hr
Jun 27, 8:58 PM CDTSpecial Weather StatementLMKLincoln, Marion47 min
Jun 27, 9:30 PM CDTSpecial Weather StatementLMKEdmonson, Grayson, Ohio30 min
Jun 27, 9:51 PM CDTSpecial Weather StatementLMKEdmonson, Green, Hart, Metcalfe39 min
Jun 27, 10:28 PM CDTSpecial Weather StatementLMKBarren, Edmonson, Metcalfe32 min
Jun 27, 10:42 PM CDTSpecial Weather StatementLMKAllen, Monroe48 min
Jun 27, 11:33 PM CDTSpecial Weather StatementLMKClinton, Cumberland, Monroe42 min
Jun 28, 4:51 AM CDTAreal Flood AdvisoryLMKButler, Edmonson, Warren3 hr
Jun 28, 7:28 AM CDTFlash Flood WarningLMKBreckinridge, Grayson, Ohio5 hr
Jun 28, 7:58 AM CDTSpecial Weather StatementLMKMonroe32 min
Jun 28, 8:08 AM CDTFlash Flood WarningLMKBreckinridge, Butler, Edmonson, Grayson, Hardin, Hart5 hr
Jun 28, 9:30 AM CDTSpecial Weather StatementLMKButler, Edmonson30 min
Jun 28, 9:39 AM CDTAreal Flood AdvisoryLMKButler, Edmonson, Ohio, Warren3 hr
Jun 28, 9:42 AM CDTSpecial Weather StatementLMKButler33 min
Jun 28, 10:10 AM CDTAreal Flood AdvisoryLMKGreen, Hart, Larue3 hr
Jun 28, 10:19 AM CDTSpecial Weather StatementLMKMetcalfe26 min
Jun 28, 11:04 AM CDTAreal Flood AdvisoryLMKBarren3 hr
Jun 28, 11:17 AM CDTSpecial Weather StatementLMKWarren43 min
Jun 28, 11:27 AM CDTSevere Thunderstorm WarningLMKCumberland, Monroe33 min
Jun 28, 11:44 AM CDTFlash Flood WarningLMKButler, Ohio3 hr
Jun 28, 11:51 AM CDTRiver Flood AdvisoryLMKOhio3 hr
Jun 28, 12:04 PM CDTSpecial Weather StatementLMKWarren26 min
Jun 28, 12:08 PM CDTSpecial Weather StatementLMKCumberland22 min
Jun 28, 12:20 PM CDTFlash Flood Warning Considerable damage threatLMKGrayson, Ohio4 hr
Jun 28, 12:29 PM CDTSpecial Weather StatementLMKLogan, Warren31 min
Jun 28, 12:47 PM CDTAreal Flood WarningLMKEdmonson, Grayson3 hr
Jun 28, 12:53 PM CDTFlash Flood WarningLMKButler, Logan, Warren3 hr
Jun 28, 1:01 PM CDTSpecial Weather StatementLMKAllen, Simpson29 min
Jun 28, 1:40 PM CDTSpecial Weather StatementLMKAllen35 min
Jun 28, 2:08 PM CDTAreal Flood AdvisoryLMKAllen, Logan, Simpson4 hr
Jun 28, 2:36 PM CDTAreal Flood AdvisoryLMKOhio74 min
Jun 28, 3:00 PM CDTFlash Flood WarningLMKAllen, Logan, Simpson4 hr
Jun 28, 3:09 PM CDTSpecial Weather StatementLMKLogan36 min
Jun 28, 3:16 PM CDTSevere Thunderstorm WarningLMKAllen, Logan, Simpson29 min
Jun 28, 4:07 PM CDTSpecial Weather StatementLMKLogan23 min
Jun 28, 4:10 PM CDTAreal Flood WarningLMKOhio2 hr
Jun 28, 4:38 PM CDTSpecial Weather StatementLMKLogan22 min

Nearby

River Flood Warnings in Kentucky, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.